“Could your medications be making you depressed?” asks BBC News, reporting on a new US study looking into possible links between prescription drugs and depression.
Researchers looked at prescriptions issued to 26,192 adults in the US between 2005 and 2014. They found that more than a third had used medicines with depression as a possible side effect. The results showed that around 1 in 7 people had depression among those taking 3 or more such medicines, compared to around 1 in 20 among those not taking any medicines linked to depression.
There are reasons to be cautious about the findings, however. Many medicines have a long list of potential side effects, which doesn't mean that everyone taking them will get any or all of those side effects. Also, people taking 3 or more medicines are more likely to have a long-term condition than people taking no medicines. Having a long-term health condition is known to increase the risk of depression, regardless of any medication side effects.
If you are feeling down, it's a good idea to talk to your doctor. One of the things they can consider is whether any of the medicines you are taking could be contributing to the problem.
The study was carried out by researchers from the University of Illinois and Columbia University in the US. One of the researchers received funding from the Robert Wood Johnson Foundation. The study was published in the peer-reviewed medical journal JAMA.
BBC News' report of the study was broadly accurate and balanced. The Mail Online claimed people were unaware that their medications' potential side effects included depression, although nothing in the study suggests this is the case.
The Mail Online also misreported the figures, saying at one point that nearly 25% of people studied were taking 3 or more drugs linked to depression and at another point that this figure was 35%, when the true figure was 7.5%.
This was a cross-sectional study of a sample of the US population. Cross-sectional studies are good at establishing links between factors seen in large populations. However, they cannot show that one factor (such as medication use) directly causes another (such as depression), partly because they cannot show which happened first.
Researchers used data from the US National Health and Nutrition Examination Survey (NHANES). This is sent to a random representative sample of US adults every 2 years. They used data collected from 5 surveys carried out from 2005 to 2006 and 2013 to 2014.
The survey included questions about all the prescription medicines taken over the previous 30 days, and a questionnaire to assess depression symptoms. After excluding people with missing data, researchers had results from 26,192 people.
They then checked to see:
Researchers also looked at how many people were taking drugs not associated with depression, and whether that was linked to how many of them had depression. They did different analyses looking separately at people taking antidepressants, and at people with high blood pressure who were on specific drugs, as some blood pressure drugs, such as beta-blockers, are known to be linked to depression.
They adjusted their figures to take account of the following confounding factors:
In total, 37% of people surveyed had taken at least 1 prescription drug associated with depression in the previous 30 days:
People taking these medicines were more likely to be 65 or older, female, widowed, and have a higher number of long-term health problems.
People who took more drugs with depression as a possible side effect were more likely to have depression. After taking account of potential confounding factors, the percentage of people with depression was:
However, when researchers looked at medicines not associated with depression, they found no link between the number of medications taken and depression.
The drug combinations most associated with depression included the beta-blockers metoprolol and atenolol, the proton pump inhibitor omeprazole, the pain relief drug hydrocodone, and gabapentin, a drug used to treat epilepsy as well as nerve pain.
The researchers said their results showed that "reported use of prescription medications as a potential adverse effect was common" and that using several of these drugs "was associated with a greater likelihood of concurrent depression".
They said the results suggest that "physicians should consider discussing these associations with their patients who are prescribed medications that have depression as a potential adverse effect".
Reading the list of potential side effects on a medicine leaflet can be daunting, and the reports of this study may also cause alarm. The first thing to remember is that not everyone gets side effects associated with a medicine. If you are taking a medicine with depression as a side effect, but you are not depressed, there's nothing to worry about.
Depression is a complex condition and many factors can contribute to someone becoming depressed. This includes having a long-term health condition, which makes it difficult to work out whether the condition or the medicines used to treat it are a cause of depression.
However, the study is a useful reminder that some medicines can contribute to depression, including those that are prescribed for conditions you would think had nothing to do with low mood. Examples include hormonal contraceptives, drugs to lower blood pressure, painkillers, drugs used to treat respiratory diseases such as asthma, and drugs to control stomach acid.
The study has some limitations:
all the information was from US adults
rates of prescription for depression-linked drugs may be different in the US, as well as rates of depression
the cross-sectional design of the study means we don't know whether people started taking the drugs before becoming depressed, or afterwards
the study didn't measure whether people had a history of past depression
Also, the study only looked at prescription medications, while some drugs linked to depression are available over-the-counter in the US.
You should not suddenly stop taking any prescribed medication as this could be potentially dangerous. If you are concerned about side effects of any medicines you are taking, whether prescribed or over-the-counter, talk to your GP or pharmacist.